When it comes to drug use, there are a few big scary names that come to mind. Fentanyl, heroin, and synthetic cannabinoids have all been known to lead to overdosing and, in some cases, death. But one culprit behind drug overdosing is still on your pharmacy shelf.
The Centers for Disease Control and Prevention released a report Friday detailing the deaths linked to an over-the-counter herbal supplement called kratom. Sold in powdered or capsule form, this drug is marketed as a balm to pain, anxiety, and even dependence on other drugs.
But the substance isn't regulated by the FDA, and some officials have concerns about its safety. Kratom is said to cause a euphoric high similar to that of opioid drugs — the same ones that have caused our nationwide epidemic of drug dependence and addiction.
Subscribe to The Week
Escape your echo chamber. Get the facts behind the news, plus analysis from multiple perspectives.
While previous estimates of kratom-related deaths hovered around 44, the CDC analyzed 18 months of data to find that kratom was involved in 91 overdose deaths across 27 states, the new report said. Most deaths had other drugs involved, like fentanyl or heroin; but in seven of the cases, kratom was the only drug linked to the deaths.
Using kratom can cause "a variety of serious medical outcomes," said Henry Spiller, who has conducted studies on the drug. "Just because it is currently classified as an herbal supplement does not mean it is regulated or that it is safe."
Read more about the dangers of kratom at CBS News.
Continue reading for free
We hope you're enjoying The Week's refreshingly open-minded journalism.
Subscribed to The Week? Register your account with the same email as your subscription.